Diarrhea and Loperamide
Jan 18, 2017
By Trevor Shewfelt, Pharmacist at the Dauphin Clinic Pharmacy
At -30C, female brains freeze solid less quickly than male brains. Or that is my theory at least. Over the Christmas holidays, Emily had some girls from her hockey team at our place for a sleep over. They were well behaved, and honestly hardly ever came out of the basement. But when they did, they went for a walk around the neighborhood. They did this several times, which seemed weird as the temperature was pushing -30C. As a parent, I never felt like they put on heavy enough jackets. But, being teenagers, they weren't going to listen to me and the walks were all short. I'm not sure what the fascination was walking my neighborhood on a Tuesday night at -30 C. However, being female, at least they had shoes and socks on. I guess I should be happy about that.
January in Manitoba means hockey, frigid temperatures and cold and flu season. Whether it is from a stomach bug or as a side effect from the antibiotic someone got for their sinus infection, lots of people are spend lots of time in the bathroom. Yes, many stomach bugs give us diarrhea. Yes, unfortunately diarrhea is a common side effect of virtually all antibiotics. Diarrhea is usually a mild condition that can be treated with over-the-counter-products. But, let's also talk about when to see the doctor, and some surprising things I learned about my favorite diarrhea treatment.
Diarrhea is often our body's response to bacteria, viruses, parasites and drugs. This normal response often presents as a large volume of watery diarrhea, often with nausea, vomiting and cramps. Diarrhea is defined as the loss of more than 200 mL of water into the stool. This loss of water and the salts that are dissolved in the water can cause the big problems with diarrhea. So, it makes sense that drinking lots of fluids is the mainstay of treating diarrhea. Drinking small amounts of fluid frequently is much better than drinking large amounts at a time. Staying well hydrated especially applies to infants and the elderly, as dehydration due to diarrhea alone can be harmful or even fatal to infants. Commercially available oral rehydration therapy like Pedialyte won't make a child's diarrhea get better faster. But Pedialyte and other oral rehydration therapies will replace the salts or electrolytes that the child loses from the diarrhea. Pedialyte is better for children than sports drinks like Gatorade. The sports drinks tend to have too much sugar vs salt in them and may even make diarrhea worse, especially in children. Two quick words about Gatorade in adults and making your own oral rehydration therapy. For otherwise normal, healthy adults I quite often recommend Gatorade when they have diarrhea. Yes they have a lot of sugar, but most people with stomach bug aren't eating much anyway. The sports drinks come in lots of flavors so adults are more likely to drink them than Gastrolyte. Some sports drinks even have reduced sugar options. So, I think sports drinks for a couple of days if you are a health adult is reasonable. There are recipes to make your own Pedialyte for your child. It is cheaper than buying the commercial product. However, I don't encourage it, not because I'm a greedy pharmacist, but because of mixing errors. Kids can get dehydrated so fast. You don't want to make the problem worse by adding too much or too little salt.
The vast majority of cases of diarrhea go away on their own. However, diarrhea in any infant under 6 months of age means see the doctor. Other red flags for children include if they also have vomiting that lasts longer than 6 hours, dry mouth or tongue, no tears when they cry, less than 4 wet diapers in 24 hours, their eyes or soft spot on their heads look sunken or if they are extra irritable and have no energy. In adults, see a doctor if along with your diarrhea you have a very high fever (over 38.5C or 101F), stools are bloody or look black, the diarrhea lasts longer than 2 days, there is severe belly pain, lots of vomiting, or signs of dehydration like being very thirsty, light headed, dry mouth or tongue and not going pee as often as usual.
After we talk about dehydration, and make sure there are no red flags, treating diarrhea in healthy adults is straight forward - loperamide or Imodium. Talk to your pharmacist before giving Imodium to your child. Imodium or loperamide in adults is so much better at treating diarrhea than PeptoBismol (or bismuth subsalicylate) and Kaopectate that I don't even recommend them anymore. And for adults, the dosing is straight forward. Take 2 tablets or loperamide 2mg now and 1 after each loose bowel movement, to a maximum of 8 tabs in 24 hours. Loperamide is safe. It doesn't effect anything other than the gut. And I'm usually a hero when I recommend loperamide, because it often stops the diarrhea after a dose or two. I thought I knew everything I needed to know about loperamide. But recently, I was surprised to read about people who have been intentionally taking way too much loperamide.
Loperamide is in the same opioid family as codeine and morphine. The interesting part is loperamide doesn't cross the blood brain barrier. It slows down the guts to treat diarrhea, like codeine and morphine, but it doesn't get into the brain to treat pain or potentially cause euphoria. And loperamide safe. There have even been reports of people taking up to 30 tablets of loperamide with no bad effects. Lately, some online blogs and others have been promoting loperamide as "poor man's methadone". We use methadone for several things, but one of its uses is to treat opioid addiction. When you come off of opioids, you go into painful withdrawal. When properly prescribed, methadone can keep withdrawal at bay. That lets the person with the opioid dependence focus on daily things like work and family instead of where to get the next dose of opioid from. Apparently, some people (without talking to their doctor) are trying huge doses of loperamide to keep opioid withdrawal away. Maybe they think people will judge them if they go into a methadone program. But when you start taking hundreds of tablets of loperamide per day, there can be problems. There have even been deaths reported.
Loperamide can be purchased at gas stations and convenience stores, not just pharmacies. That is because loperamide is very, very safe when taken as directed for diarrhea. But if you, or someone you care about is taking mega-doses of loperamide everyday, talk to your doctor or pharmacist. If it turns out to be a problem with opioid dependence and withdrawal, we have far more effect and safe treatments than loperamide.
I remember a sleep over at my friend Peter's house when I was Emily's age. There were four or five of us, and Peter's older brother Joseph was in charge. Eventually, Joseph got bored of us watching movies and issued a challenge. It was - 30 C or so outside. He told us all to take off our socks. Then the first guy was given a Styrofoam cup. He ran it as far as he could down the street in bare feet. Then the next guy ran out the cup and tried to move it a little further. This continued until it was Peter's turn. The cup blew away, up a snow bank and into a playground. But Peter couldn't let his older brother think he was a wimp, so he chased it. Needless to say, Peter got frost bitten feet. Looking back, I was a dumb teenaged boy. Emily and her friends seem so much smarter in comparison. Again, I assume my brain just freezes up faster in the cold than a female brain, right?
The information in this article is intended as a helpful guide only. It is not intended to be used as a substitute for professional advice. If you have any questions about your medications and what is right for you see your doctor, pharmacist or other health care professional.
We now have most of the articles published in the Parkland Shopper on our Website www.dcp.ca
As always if you have any questions or concerns about these or other products, ask your pharmacist.